• bj bj
    February 06, 2009
    what drug can i use instead of lipitor
    bj bj
    February 06, 2009

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    February 07, 2009
    Martin Cane, M.D.
    Health Pro
    February 07, 2009

    bj,

     

    Thanks for your question.  There are several different classes of drugs with many choices within each class to choose from. 

     

    Lipitor is a statin medication, which works in the liver to reduce the production of cholesterol products that wind up in the bloodstream.  This reduces the plaque formation within arteries.  In addition to Lipitor, other commonly used statins include zocor (now available as generic), crestor, and pravachol, and mevacor (also available as generic).  Of these, crestor, zocor and Lipitor are the strongest in this class.

     

    Zetia is a cholesterol lowering drug that works in the intestinal tract rather than the liver.  This drug can be used alone, or as an add on to another drug that is already in used to obtain better results.

     

    Nicotinic acid, and its longer acting form, niaspan, work to reduce cholesterol, raise HDL and lower LDL in the blood.  Flushing can be an issue that lasts about two to three weeks, which in many cases can be aborted by taking aspirin, ibuprofen, or Benadryl prior to dosing the medication.

     

    There are drugs called fenofibrates that also work by binding cholesterol.  They work to lower cholesterol, raise HDL, but are especially effective for triglycerides.  Tricor is an example of a drug in this class. 

     

    And then there are over the counter medications like Omega 3 fish oil tablets that have show benefit in improving cholesterol numbers.

     

    The best this for you to do is to sit down with your doctor and first discuss your objections to taking Lipitor - whether it is side effects, or cost factors.  Together, you and your physician should easily come up with an alternative that will fit your situation.

     

    Best wishes.

     

    Martin Cane, M.D.


FROM OUR COMMUNITY

  • Valynn February 26, 2009
    Valynn
    February 26, 2009

    Dear BJ;

    My name is Valerie W. and I just joined this group! But I can tell you the answer. For me I was on Lipitor for 5 years and Decided to ask my Dr. to put me on a Generic brand that works just as well. The Med. I take now for High Cholesterol is  G.E. LOVASTATIN. I take 80mg because my Cholesterol was higher then usual due to many foods I ate at Christmas and New years. I was taking 40 mg. of the same med.

    You will have to talk to your Dr. about it! The one reason why I quit lipitor was because of Price and My Insurance, Blue Cross , wouldn't pay for alot of it! but there are many new and better meds out there besides lipitor. Thought this would help coming from a fellow Cholesterol med taker. Hope this help! Email me anytime!!

    From Val W.

    Jackson, Miss

    READ MORE
    • kcdc8787
      December 21, 2010
      kcdc8787
      December 21, 2010

      I was reading your story and I wanted to let you know, my husband has been on lipitor for 15 years and now he has started slurring his words and losing muscle control, we looked it up on line and these are the side effects.  The damage is done now but I wanted you to know so you can talk to your doctor.  Google lipitor side effects and for people taking them a long time, that is what happens.  Take care..

      READ MORE
    • kcdc8787
      December 21, 2010
      kcdc8787
      December 21, 2010

      I was reading your story and I wanted to let you know, my husband has been on lipitor for 15 years and now he has started slurring his words and losing muscle control, we looked it up on line and these are the side effects.  The damage is done now but I wanted you to know so you can talk to your doctor.  Google lipitor side effects and for people taking them a long time, that is what happens.  Take care..

      READ MORE
  • Ann Greenlow February 06, 2009
    Ann Greenlow
    February 06, 2009

    To answer your question:  I tried lipitor about 2 years ago but it gave me leg pains and cramps at night so the doctor switched me to zocor and I don't have the leg cramps now.  Annie

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.